What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 17, 5:37 PM CST, 23 minutes earlier.
Area forecast discussion, Feb 17, 5:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
537 PM CST Thu Feb 17 2022
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 156 PM CST Thu Feb 17 2022
A severe weather event is expected to occur over the next several
hours across the forecast area. The main hazards is damaging winds
and tornadoes. Pressure gradient winds have gusted between 40 to 50
mph this morning and this will continue until the line of storms
moves through later this evening. The line of storms has already
entered NW AL and will continue to move northeastward across the area
this afternoon and evening. Estimated time of arrival into North
Central AL by 4pm and Northeast AL by 6pm. The line should exit the
region by 9pm.
Looking at the parameter space, low level shear is extremely high
with 0-1 km shear between 40 to 50 knots and SRH values over 500
m2/s2. However, CAPE is pretty meager at best with forecast soundings
indicating 300 to 500 J/kg. 18z soundings from the University of
Alabama Huntsville show a bit of a capping inversion between
700-800mb. Strong WAA has continued to warm SFC temps despite thick
overcast skies. Recent satellite imagery has shown some small pockets
of clearing across NW AL and within them, temperatures have risen a
few degrees quite quickly. This warming should be enough to overcome
the cap and allow for surface based convection. There is also some
concern about how far east the line continues with a lower confidence
of severe across portions of northeastern AL.
The cold front moves quite quickly across the area, but given high
PWs areas should see between 1-1.5 inches of rainfall by this
evening. Gradient winds subside behind the front as they veer to the
northwest.
.SHORT TERM...(Friday through Sunday)
Issued at 156 PM CST Thu Feb 17 2022
The cold front that brought the heavy rain and thunderstorms on
Thursday will have pushed off to the east by Friday. The post frontal
airmass is much cooler and drier and combined with strong CAA out of
the north, Friday will be quite chilly. Temperatures top out in the
lower 40s, a 30 degree 24 hour temperature difference. Dry weather is
expected to continue through the weekend with highs warming up into
the 50s on Saturday and back into the 60s on Sunday.
.LONG TERM...(Monday through Wednesday)
Issued at 156 PM CST Thu Feb 17 2022
A fairly active pattern is forecast for the start of the next
workweek. Several shortwaves are expected to traverse the southern
stream upper level jet. Keep the umbrella handy Monday through
Wednesday as rain and perhaps some thunderstorms could impact the
area. Biggest concern with these systems next week is a concern for
flooding. Temperatures will be on the mild side with afternoon highs
in the 60s and overnight lows in the 50s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 537 PM CST Thu Feb 17 2022
A line of convection from Lynchburg to just east of KHSV to NW of
Cullman, with very heavy rains and sporatic lightning strikes should
continue eastward across the area over the next few hours. The main
cold front was moving in from west/middle TN and northern MS. This
boundary sweeping eastward across the area should end showers this
evening. Strong at times SW-W winds ranging from 20-30kt over NE AL
to 10-20kt over NW AL will become W-NW early this evening, then NW
as the front passes across the area. Post frontal MVFR CIGs
(2500-3000kft AGL) should persist into Fri morning. Those clouds
should fade from NW-SE in the early afternoon as drier air returns
to the region.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until midnight CST tonight for ALZ001>010-016.
TN...Wind Advisory until midnight CST tonight for TNZ076-096-097.
&&
NEAR TERM...GH
SHORT TERM...GH
LONG TERM...GH
AVIATION...RSB
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 17, 1:47 PM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
147 PM CST Thu Feb 17 2022
ALZ001>010-016-TNZ076-096-097-181100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
147 PM CST Thu Feb 17 2022
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon through Tonight...
Strong to severe storms will be possible this afternoon and early
evening. The main threat with these storms will be damaging winds. A
few tornadoes will also be possible, especially to the west of
Interstate 65.
A Tornado Watch is in effect for areas along and west of the
Interstate 65 corridor until 8 PM CST.
Gradient winds up to 20-30 mph are forecast today, with gusts of
40-50 mph. A Wind Advisory is in effect through Midnight CST.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
The probability of widespread hazardous weather is low.
Isolated thunderstorms will be possible Monday and Tuesday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.
In the hours before
Local storm report, Feb 17, 2:48 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
248 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM NON-TSTM WND DMG 6 S FAYETTEVILLE 35.06N 86.56W
02/17/2022 LINCOLN TN AWOS
A WIND GUST TO 39 MPH WAS MEASURED AT THE
FAYETTEVILLE MUNICIPAL AIRPORT.
&&
KTWLocal storm report, Feb 17, 2:49 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG 2 N SOUTH VINEMONT 34.27N 86.86W
02/17/2022 CULLMAN AL AWOS
CORRECTS PREVIOUS NON-TSTM WND DMG REPORT
FROM 2 N SOUTH VINEMONT. A WIND GUST TO 36
MPH WAS MEASURED AT THE CULLMAN REGIONAL
AIRPORT.
&&
KTWSpecial weather statement, Feb 17, 4:36 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
436 PM CST Thu Feb 17 2022
ALZ007-016-172300-
Morgan AL-Cullman AL-
436 PM CST Thu Feb 17 2022
...A strong thunderstorm will impact portions of northern Cullman and
southern Morgan Counties through 500 PM CST...
At 435 PM CST, Doppler radar was tracking a strong thunderstorm near
Sardis, or 13 miles north of Arley, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cullman, Hartselle, Falkville, Holly Pond, Baldwin, Vinemont,
Somerville, Baileyton, West Point and Eva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CST for north central
and northwestern Alabama.
&&
LAT...LON 3438 8711 3453 8663 3435 8658 3431 8658
3430 8656 3422 8654 3420 8655 3419 8655
3415 8711
TIME...MOT...LOC 2235Z 257DEG 46KT 3427 8713
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, Feb 17, 4:41 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
441 PM CST Thu Feb 17 2022
ALZ016-172315-
Cullman AL-
441 PM CST Thu Feb 17 2022
...A strong thunderstorm will impact portions of southern Cullman
County through 515 PM CST...
At 440 PM CST, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, or 9 miles east of Jasper, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hanceville, Dodge City, Garden City, Colony, Walter, Wilburn, Bremen,
Arkadelphia, Black Bottom and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CST for north central
Alabama.
&&
LAT...LON 3389 8701 3390 8710 3392 8708 3397 8714
3416 8660 3412 8660 3412 8663 3408 8669
3409 8669 3408 8670 3405 8668 3406 8671
3403 8670 3395 8679 3396 8682 3394 8682
3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 2240Z 248DEG 41KT 3388 8711
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPLocal storm report, Feb 17, 5:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
520 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND DMG 4 WNW MOORESVILLE 34.66N 86.94W
02/17/2022 LIMESTONE AL ASOS
CORRECTS PREVIOUS NON-TSTM WND DMG REPORT
FROM 4 WNW MOORESVILLE. A WIND GUST TO 47
MPH WAS MEASURED AT THE PRYOR FIELD AT
REGIONAL AIRPORT.
&&
KTWSpecial weather statement, Feb 17, 5:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
541 PM CST Thu Feb 17 2022
ALZ006-009-TNZ076-096-097-180030-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
541 PM CST Thu Feb 17 2022
...Strong thunderstorms will impact portions of Jackson, eastern
Madison, eastern Moore, southeastern Lincoln and Franklin Counties
through 630 PM CST...
At 540 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Estill Springs to New Market to near
Owens Cross Roads. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Huntsville, Scottsboro, Winchester, Moores Mill, Decherd,
Estill Springs, Stevenson, Cowan, Owens Cross Roads and Hollywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CST for north central
Alabama...and Middle Tennessee.
&&
LAT...LON 3538 8626 3537 8627 3534 8624 3535 8622
3533 8620 3536 8616 3535 8608 3529 8592
3522 8586 3499 8586 3488 8581 3476 8583
3459 8589 3458 8615 3460 8616 3460 8631
3458 8631 3459 8659 3491 8646 3539 8630
TIME...MOT...LOC 2340Z 270DEG 27KT 3534 8612 3489 8632 3456 8651
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMP